Capgras syndrome, a delusion which is a temporary belief that a family member, caregiver or location has been replaced by an identical imposter, according to one study, affects approximately 17 percent of people with dementia with Lewy bodies (DLB).
Delusions, or false beliefs, are common in Lewy body dementias and can come in many forms. One fairly common delusion is a recurrent, temporary belief that a familiar person, often a close family member or caregiver, or location has been replaced by an identical imposter. This is called Capgras syndrome, which according to one study, affects approximately 17 percent of people with dementia with Lewy bodies (DLB). Recent research investigated whether there is an association with other DLB symptoms and Capgras syndrome.
Researchers at the Pearl I. Barlow Center for Memory Evaluation and Treatment at the New York University Medical Center evaluated 55 patients with DLB, 11 of whom had Capgras syndrome. While global dementia ratings and performance on neuropsychological tests were not different between the two groups, all of the patients with Capgras syndrome also had visual hallucinations. Anxiety increased the risk of Capgras syndrome ten-fold. Caregivers of individuals with Capgras syndrome, who are often the target of the delusion and spend the most time with the individual with DLB, reported higher caregiver burden than caregivers of those without Capgras syndrome and expressed more depressive symptoms.
“Early diagnosis of DLB and Capgras syndrome may allow for early pharmacological intervention and an opportunity to reduce caregiver burden and depression,” stated Dr. James E. Galvin, who designed the study and served as senior author.
While at the time of the initial evaluation, 80 percent of the study participants had been started on cholinesterase inhibitors, those with Capgras syndrome were more likely to have discontinued their use of this class of drugs. The study did not indicate reasons for discontinuing treatment with cholinesterase inhibitors, but gastrointestinal upset is often the reason some patients stop using these medications. Additionally, cholinesterase inhibitors may also heighten attention, prompting more distress in patients who experience Capgras delusions.
Further research will be needed to address the reasons for discontinuation. REM sleep behavior disorder was also marginally associated with Capgras syndrome; there were no differences seen in self-reported depression symptoms and no relationship was found between Capgras syndrome and parkinsonism. This would suggest that Capgras delusions, visual hallucinations and other disorders of identification may share common causes.
This study was first reported December 5, 2012 in International Psychgeriatrics and was supported by grants from the National Institute on Aging, the New York State Department of Health, and the Michael J. Fox Foundation.
Dr. Galvin is a member of the LBDA’s Scientific Advisory Council and also serves on its Board of Directors.